Hypoglycemia (Low Blood Glucose) And Diabetes
The condition of hypoglycemia is typically associated with diabetes, but other medical circumstances could cause a severe drop in blood sugar levels. Individuals who have kidney disorders, take certain medications, or are living with other conditions are also susceptible to a rapid drop in blood sugar which could cause hypoglycemia.
Hypoglycemia is a medical term used to describe abnormally low blood sugar. When blood sugar, or glucose, levels fall to below average, it is indicative of other health problems. Low blood sugar can cause anxiety, sweating, tremors, nausea and heart palpitations.
Hypoglycemia can be treated by administrating a large dose of glucose, and repeating the process until the individual’s blood sugar levels return to normal. The condition is usually brought on by underlying illnesses like diabetes, but can also occur due to fasting or certain medications.
Statistics and Facts
People diagnosed with diabetes are the ones most commonly susceptible to hypoglycemia due to too much insulin present in the body. It is also caused by skipping meals, taking too much medication and exercising more than usual.
Blood sugar levels under 70 mg/dl are considered too low and may require treatment to increase the glucose to a safe range. Getting immediate treatment is important to prevent any further complications of the low blood sugar. Untreated, hypoglycemia can become a series condition and can lead to confusion, loss of consciousness, or even seizures.
Other causes of hypoglycemia include certain medications like quinine, which is prescribed to treat malaria, medical conditions such as hepatitis or kidney disorders, and endocrine disorders like adrenal gland deficiency.
Additionally, alcohol abuse, severe illnesses and the presence of a tumor in the body (other than in the pancreas) can cause the body’s glucose levels to drop rapidly.
The best ways to avoid a rapid decrease in blood sugar is to:
- Regularly check glucose levels often to stay within the targeted range.
- Eat small snacks rich in carbohydrates before exercising.
- Keep snacks on hand, especially when meals will be spaced far apart.
- Follow doctor’s orders regarding insulin and other medications
Many conditions are associated with low blood sugar. Most times when these occur, people can reverse the effects by simply eating or drinking certain kinds of food or drink that will help raise their glucose levels.
Some of the common, early warning signs of hypoglycemia include:
- Trembling or shaky feeling
- Mood Changes
- Blurred vision
- Face goes pale
- Increased heart rate
- Tingling lips
If one or a few of these symptoms are problematic, blood sugar levels could be dropping quickly. Usually, ingesting something sweet like orange juice, sweets, or a glucose tablet can provide a rapid result.
This method should be followed-up with a meal that slowly releases carbohydrates, like bread, cereal or fruit, into the system. If the individual with low blood sugar has diabetes, it is recommended to check glucose levels after eating. If the levels are still too low, eating more glucose and recheck after approximately twenty minutes.
If hypoglycemia occurs at night while sleep or continues to persist over a few days, symptoms may become more severe. These include:
- Inability to eat or drink
- Loss of consciousness
- Unable to concentrate
- Irrational and disorderly behavior
- Night sweats
- Fatigued or irritable when waking up in the morning
- Crying out in the night
If hypoglycemia occurs, and eating or drinking something with added sugar doesn’t help, speak with a medical professional as soon as possible. People diagnosed with diabetes should have their blood tested and discuss insulin dosages or other medications to increase glucose levels.
Extremely low blood sugar can be a medical emergency, especially if the person has diabetes. Recommendations from the medical community claim ingesting food or drink of at least 15 grams of easy-to-digest carbohydrates can help during a hypoglycemic episode. Suggested snacks include a half cup of juice or soda, one tablespoon of honey, 4 to 5 saltine crackers, several pieces of hard candy or even a tablespoon of sugar.
If the person experiencing the low blood sugar is presenting with more severe symptoms, emergency services should be contacted immediately.
Unless the symptoms are signs of severe hypoglycemia, it is recommended to try eating or drinking the right amount to raise glucose levels. Ingesting too much could cause the blood sugar levels to skyrocket, and bringing about hyperglycemia or diabetic ketoacidosis.
The American Diabetes Association recommends some snacks to eat that will raise blood sugar, including granola bars, pretzels, cookies, fruit juice or fresh fruit.
When a change in diet or insulin levels fails to raise blood sugar to the safe, targeted range, particular glucose elevating agents can be prescribed. The following list of medications are used in the treatment of hypoglycemia:
A Glucagon injection kit can be used in cases of a severe hypoglycemia episode. When injected, the glucagon is absorbed into the blood and is transported to the liver where it tells the liver to release any stored glucose. This method can take approximately 15 minutes to raise the glucose to a safe level.
To learn more about these medications that help raise glucose levels, make an appointment to speak with your doctor.
When a person experiences a rapid drop in blood sugar levels, they can start to feel their extremities shake and become uneasy on their feet. Other complications include weakness, confusion, fatigue, and intense hunger.
Many times the symptoms can be relieved through ingesting glucose tablets or at least 15 grams of a slow-acting carbohydrate that will help raise blood sugar levels.
People most commonly affected are those taking insulin or other glucose lowering medication.
Others can be affected and should contact their primary care physician if hypoglycemia is persistent and they have not been diagnosed as diabetic. Most likely, there is an underlying condition causing the rapid drop in blood sugar.
If left untreated for an extended period, hypoglycemia can become a dangerous condition. Severe hypoglycemia will require medical intervention that may or may not include a prescription of medication. In some situations, severe cases of hypoglycemia have led to the loss consciousness or seizures.
Individuals who have experienced, or continue to experience bouts of hypoglycemia are encouraged to carry a medical identification bracelet. This can be helpful to emergency response teams in providing the appropriate care should they have a critical situation.
In summary, hypoglycemia is a condition brought on by a rapid decreased in blood sugar. Typically associated with diabetes, hypoglycemia can happen due to several other medical conditions as well. A snack rich in slow-acting carbohydrates can be beneficial to rapidly raise glucose in the blood to a safe level.